See What HealthDay Can Do For You
Contact Us

Hypogonadism Reversal After Halting Hormone Treatment

Patients should periodically discontinue treatment to assess their hormone secretion

WEDNESDAY, Aug. 29 (HealthDay News) -- Because hypogonadism can spontaneously reverse, patients undergoing hormonal therapy for the condition should periodically discontinue treatment to assess if their own gonadotropin secretion has normalized, according to two studies published in the Aug. 30 issue of the New England Journal of Medicine.

Nelly Pitteloud, M.D., from Massachusetts General Hospital in Boston, and colleagues identified 15 men with absent or partial puberty whose idiopathic hypogonadotropic hypogonadism reversed after hormonal treatment and was sustained after discontinuing treatment. This included five prospectively identified men out of 50 with the disorder. The men had significant increases in serum testosterone, luteinizing hormone, follicle-stimulating hormone and testicular volume.

Adriana Lofrano-Porto, M.D., from University Hospital of Brasilia, and colleagues describe three siblings (two men, one woman) with hypogonadism due to a deficiency of luteinizing hormone. The siblings had a homozygous mutation in the luteinizing hormone beta-subunit gene, which disrupted the splicing of the gene and led to a lack of hormone secretion. The woman had normal pubertal development, but secondary amenorrhea and infertility.

Many of these patients spontaneously undergo puberty, states the author of an accompanying editorial, adding that patients "should periodically undergo a brief discontinuation of hormonal therapy to assess whether their endogenous gonadotropin secretion has normalized."

Abstract
Full Text (subscription or payment may be required)
Abstract
Full Text (subscription or payment may be required)
Editorial

Physician's Briefing
undefined
undefinedundefined